Alert archive / Ohio / Special Weather Statements in 2024

Special Weather Statement, NWS Cleveland, OH

August 30, 2024Huron County, Seneca County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 30, 2024, 11:21 PM EDT for Huron County, Seneca County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2024, 11:21 PM EDT (03:21 UTC)
Expired
Aug 31, 2024, 12:00 AM EDT
In force
39 min
Issued by
NWS Cleveland, OH
Hail
0.50 in
Wind
50

Counties Huron County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 87 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2024-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS81 KCLE 310321
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
1121 PM EDT Fri Aug 30 2024
 
OHZ018-019-027>030-310400-
Seneca OH-Crawford OH-Wyandot OH-Huron OH-Richland OH-Ashland OH-
1121 PM EDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT HURON...NORTHERN RICHLAND...
SOUTHERN SENECA...NORTHWESTERN ASHLAND...NORTHEASTERN WYANDOT AND
NORTHERN CRAWFORD COUNTIES THROUGH MIDNIGHT EDT...

At 1121 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomville, or 14 miles east of Tiffin, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Tiffin, Norwalk, Shelby, Willard, New London, Plymouth, Wakeman, New
Washington, Bloomville, Sycamore, Savannah, Chatfield, Greenwich,
Attica, Benton, North Fairfield, Republic, Bailey Lakes, Tiro, and
Shenandoah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cleveland.

&&

LAT...LON 4111 8330 4129 8235 4128 8234 4090 8233
      4091 8326
TIME...MOT...LOC 0321Z 255DEG 36KT 4106 8291 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

Griffin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 30, 9:16 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 30, 9:16 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
916 PM EDT Fri Aug 30 2024

.SYNOPSIS...
A cold front will slowly move southeast across the area tonight
and Saturday before settling along the Ohio River by Sunday. A
large area of high pressure will build across the region Sunday
through the middle part of next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
915 pm update...
We further decreased POPs from this evening through 12z in the
morning. We left in 20 to 35 percent POPs into the overnight
hours with the slow moving weak cold front sliding southeastward
into northern Ohio and NWPA by Saturday morning.

700 pm update...
The afternoon strong to severe convection has weakened and moved
off to the east of the area this evening. We still have a few
isolated showers and a rouge storm or two dotting the radar this
evening. The next weather feature we will be watching is a
broken line of showers and storms across southern Michigan and
northern Indiana this evening associated with a weak cold front
that is pushing in our direction. If this line of convection
holds together, we anticipate it to arrive in NWOH (around the
Toledo area) around 02z to 03z. High-res models shows this
broken line will continue to weaken as it moves further eastward
into northern Ohio between 04z and 08z overnight.

Previous discussion...
Isolated to scattered thunderstorms have developed across north
central and northeast Ohio this afternoon, mainly focused near
a reservoir of up to 2000 j/kg of MLCAPE. Isolated damaging wind
gusts cannot be ruled out through early evening with DCAPE
values near 1200 j/kg, with some weak but increasing deep layer
shear into the evening hours as an increasing 850mb jet sinks
southward across the area. Some large hail cannot be completely
ruled out with any increasing shear however damaging winds are
the primary threat. Severe chances should decrease with
convective overturning of the boundary layer and diurnal
stabilization over the next few hours.

A lull in convective coverage is expected overnight before the
cold front upstream sinks southward into the area, with
isolated/scattered showers and a few storms possible along/with
the front late overnight into the day on Saturday. Coverage
should increase a bit through the late morning into the
afternoon with the front continuing to push south through the
area. A few strong to severe storms again cannot be ruled out
with better forcing and deep layer shear, although the timing of
the front and building instability may favor the best chances
for severe thunderstorms just south and east of the forecast
area. The current SPC Day 2 severe weather outlook has a
marginal risk clipping the southeast portion of the forecast
area, with a slight risk centered east of the forecast area
touching Mahoning county.

Once the front pushes south of the area late Saturday/Saturday
night, mainly dry conditions expected across the area. Lows
tonight will be in the mid 60s to low 70s. Highs Saturday will
be cooler in the low to mid 80s. Lows Saturday night will be in
the upper 50s to low 60s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An upper trough with a reinforcing cold front will move through
the Great Lakes region on Sunday. These features will support a
low end rain chance as there will be plenty of lift across the
region but probably not enough moisture to present a widespread
rain threat, but just likely some clouds across the region.
Canadian high pressure will build into the area behind the front
and conditions should be generally stable with cold air
advection across the region. There could be just enough moisture
and lake induced instability with the colder air across the
region to allow for some lake clouds on Monday, but rain chances
are looking generally low. Areas may squeak out some low 80s on
Sunday before the reinforcing cold front moves through the
region. Temperatures will dive to well below normal for Monday
with highs in the 70s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure will be in control of the region for much of the week
and allow for a long period of dry weather. Temperatures on Tuesday
will remain below normal in the 70s. The surface high will shift
east for Wednesday and return flow across the region will allow for
temperatures to increase back toward normal in the 80s for Wednesday
and Thursday. The next upper level trough will enter the region on
Friday for the weekend and bring the next chance of showers and
thunderstorms to the area. Given slight timing differences will only
introduce some low PoPs at this time.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
Generally VFR conditions are expected for the next 24 hours. The
convection from earlier this afternoon has weakened and moved
out of the area this evening. We will be watching a weak cold
front moving in from southern Michigan and northern Indiana
late this evening and overnight. This cold front could bring a
broken line of showers and isolated storms across NWOH and NEOH
between 03z and 09z overnight. We have mentioned this potential
as VCTS in the TAFs for 3 or 4 hours at specific TAF sites.
There is quite a bit of uncertainty if any of this convection
will survive or impact any of our TAF sites overnight.
Otherwise, the next round of potential convection will start to
flare up late Saturday morning and midday. This convection will
shift southeastward with the cold front on Saturday between 15z
and 20z. Winds will be from the south and southwest tonight 5 to
10 knots becoming westerly 5 to 10 knots behind the weak frontal
passage going into Saturday.

Outlook...VFR expected through the middle of next week.

&&

.MARINE...
Winds across Lake Erie are east to northeast on the north side of a
warm front. These will continue over the next several hours until a
cold front approaches the lake tonight. The cold front will cross
the lake overnight into Saturday and allow for winds to shift to the
west. There will be a window of backing flow on Saturday with
southwest winds returning and strengthening with the pressure
gradient. A secondary cold front will cross the lake on Sunday ahead
of a high pressure system and winds will veer to the northwest then
north. There will be some stronger onshore flow with this frontal
passage and there could be the need for a brief Small Craft
headline. High pressure will be in control across the region for
much of next week with northerly flow on Monday and then backing to
offshore flow on Tuesday and Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt/Griffin
SHORT TERM...Kennedy/Sefcovic
LONG TERM...Kennedy/Sefcovic
AVIATION...Griffin
MARINE...Kennedy/Sefcovic
Hazardous weather outlook, Aug 30, 3:13 AM EDT, 20 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
313 AM EDT Fri Aug 30 2024

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-310715-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
313 AM EDT Fri Aug 30 2024

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible this afternoon through tonight
with the primary threat being damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 30, 6:02 PM EDT, 5 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
602 PM EDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Tstm Wnd Dmg     Cortland                41.33N 80.72W
08/30/2024                   Trumbull           OH   911 Call Center

            Tree fell and took down a power line. The
            road is closed in the area. Time estimated
            from radar.

&&

Garuckas
Local storm report, Aug 30, 6:07 PM EDT, 5 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
607 PM EDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tstm Wnd Dmg     3 WSW Cortland          41.31N 80.77W
08/30/2024                   Trumbull           OH   911 Call Center

            Tree fell and took down a power line in
            Bezetta Township closing the road. Time
            estimated from radar.

&&

Garuckas
Local storm report, Aug 30, 6:12 PM EDT, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
612 PM EDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tstm Wnd Dmg     1 SSW Niles             41.17N 80.76W
08/30/2024                   Trumbull           OH   911 Call Center

            Tree down blocking a road in Weathersfield
            Township. Time estimated from radar.

&&

Garuckas
Local storm report, Aug 30, 6:36 PM EDT, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
636 PM EDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     Tstm Wnd Dmg     1 N Hubbard             41.17N 80.57W
08/30/2024                   Trumbull           OH   911 Call Center

            A power line was downed and on fire in
            Hubbard Township. Time estimated from radar.

&&

Garuckas
Special weather statement, Aug 30, 7:21 PM EDT, 4 hours before
Special Weather Statement
National Weather Service Cleveland OH
721 PM EDT Fri Aug 30 2024

PAZ003-302345-
Crawford PA-
721 PM EDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CRAWFORD COUNTY
THROUGH 745 PM EDT...

At 721 PM EDT, Doppler radar was tracking a strong thunderstorm over
Enterprise, or 13 miles north of Oil City, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Titusville and Hydetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4162 7975 4163 7974 4173 7962 4172 7961
      4162 7961
TIME...MOT...LOC 2321Z 230DEG 19KT 4161 7963

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Jaszka
Special weather statement, Aug 30, 11:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1121 PM EDT Fri Aug 30 2024

OHZ018-019-027>030-310400-
Seneca OH-Crawford OH-Wyandot OH-Huron OH-Richland OH-Ashland OH-
1121 PM EDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT HURON...NORTHERN RICHLAND...
SOUTHERN SENECA...NORTHWESTERN ASHLAND...NORTHEASTERN WYANDOT AND
NORTHERN CRAWFORD COUNTIES THROUGH MIDNIGHT EDT...

At 1121 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomville, or 14 miles east of Tiffin, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tiffin, Norwalk, Shelby, Willard, New London, Plymouth, Wakeman, New
Washington, Bloomville, Sycamore, Savannah, Chatfield, Greenwich,
Attica, Benton, North Fairfield, Republic, Bailey Lakes, Tiro, and
Shenandoah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cleveland.

&&

LAT...LON 4111 8330 4129 8235 4128 8234 4090 8233
      4091 8326
TIME...MOT...LOC 0321Z 255DEG 36KT 4106 8291

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Griffin

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:04 AM EDTSpecial Weather StatementCLEHuron, Medina41 min
Aug 31, 12:10 AM EDTSevere Thunderstorm WarningCLEAshland, Cuyahoga, Huron, Lorain, Medina32 min
Aug 31, 12:50 AM EDTSpecial Weather StatementCLEHancock40 min
Aug 31, 1:42 AM EDTSpecial Weather StatementCLESeneca33 min
Aug 31, 1:45 AM EDTSpecial Weather StatementCLESandusky, Wood30 min
Aug 31, 1:59 AM EDTSpecial Weather StatementCLESeneca31 min
Aug 31, 2:13 AM EDTSpecial Weather StatementCLESandusky47 min
Aug 31, 2:15 AM EDTSevere Thunderstorm WarningCLEErie, Huron, Sandusky, Seneca45 min
Aug 31, 2:31 AM EDTSevere Thunderstorm WarningCLEErie, Ottawa, Sandusky29 min
Aug 31, 2:37 AM EDTSpecial Marine WarningCLE53 min
Aug 31, 2:54 AM EDTSevere Thunderstorm WarningCLEErie, Lorain18 min
Aug 31, 3:25 AM EDTSpecial Marine WarningCLE95 min
Aug 31, 4:54 AM EDTSpecial Marine WarningCLE36 min
Aug 31, 5:09 AM EDTSpecial Marine WarningCLE66 min
Aug 31, 3:47 PM EDTSmall Craft AdvisoryCLE40 hr
Aug 31, 3:50 PM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain40 hr

Nearby

Special Weather Statements in Ohio, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.